Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Las Vegas, NV

February 14, 2019Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Feb 14, 2019, 11:06 AM PST for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 11:06 AM PST (19:06 UTC)
Expired
Feb 14, 2019, 2:00 PM PST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 136 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 12:20 PM PSTFLASH FLOOD10 Ssw Stovepipe Wells, CADEATH VALLEY NPS REPORTED THAT ALL OF WILDROSE RD IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WGUS55 KVEF 141906
FFWVEF
CAC027-142200-
/O.NEW.KVEF.FF.W.0004.190214T1906Z-190214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1106 AM PST THU FEB 14 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Inyo County in south central California...

* Until 200 PM PST.

* At 1102 AM PST, Doppler radar indicated heavy rain across the 
  warned area. Large boulders have already been reported across the 
  roadway at State Route 190 and Townes Pass. Dense fog in the area 
  will make it even more difficult to see flooding and debris in 
  roadways.

* Some locations that will experience flooding include...
  State Route 190 and Panamint Valley Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3656 11697 3620 11680 3591 11684 3581 11722
      3620 11737 3655 11739

$$

SC
2 follow-up statements
246 
WGUS75 KVEF 142028
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1228 PM PST THU FEB 14 2019

CAC027-142200-
/O.CON.KVEF.FF.W.0004.000000T0000Z-190214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1228 PM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PST FOR
SOUTH CENTRAL INYO COUNTY...

At 1223 PM PST, moderate to heavy rain continued across south 
central Inyo County. The National Park Service reported that 
Wildrose Road is closed due to flooding. Areas of dense fog has also 
been observed and making travel difficult.

Some locations that will experience flooding include... 
State Route 190, Panamint Valley Road and Wildrose Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3656 11697 3620 11680 3591 11684 3581 11722
      3620 11737 3655 11739

$$

SC
739 
WGUS75 KVEF 142152
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
152 PM PST THU FEB 14 2019

CAC027-142200-
/O.EXP.KVEF.FF.W.0004.000000T0000Z-190214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
152 PM PST THU FEB 14 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL INYO COUNTY WILL EXPIRE
AT 200 PM PST...

The heavy rain has moved to the east and additional flooding is no 
longer expected. Runoff from the earlier rain may continue to cause 
minor flooding and ponding of water for the rest of the afternoon. 

LAT...LON 3656 11697 3620 11680 3591 11684 3581 11722
      3620 11737 3655 11739

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 9:57 AM PST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 14, 9:57 AM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
957 AM PST Thu Feb 14 2019

.SYNOPSIS...An atmospheric river event will bring moderate to heavy
rain to much of the region today before ending late this afternoon
and early this evening. Additional storm systems over the weekend
will help rain and snow shower chances linger along with keeping the
region cooler than normal and windy at times.
&&

.UPDATE...Widespread precipitation started across Southeast
California and Southern Nevada before sunrise this morning. Moderate
rainfall will persist, with only brief breaks, until about 4-6 PM
PST when it will largely end across most of the region as the back
edge of the atmospheric river quickly pushes away over Arizona.
Widespread amounts of 0.33-0.50" have already been observed across
most of the Mojave Desert Zones so we should see large areas of
around 1 inch or more of rainfall with locally higher amounts
exceeding 2 inches near the mountains. Biggest potential flooding
impacts will be San Bernardino/Mohave Counties where the Flash Flood
Watch is in effect. Death Valley may also see impacts due to
moderate to heavy rain. The rest of the region will see water
flowing in washes and flood channels.

A rain-snow mix around 8500-9000 feet MSL can be expected for the
Spring Mountains due to the tropical origins of the moisture plume.
Colder air will slide across the Southern Sierra and Central Nevada
this afternoon and evening but will be on the tail end of the deeper
moisture as it slides toward the east. Minor adjustments will be
made to QPF amounts and weather to indicate a little faster end to
precip this evening based on the latest observations and model
trends.
&&

.PREV DISCUSSION...318 AM PST

.SHORT TERM...through Friday night.

Leading edge of AR nosing into southern California this morning.
Radar showing returns starting to quickly develop and spread
eastward over the High Desert of San Bernardino County. Surface
reports showing heavy rain inland as far east as Palm Springs.
Satellite derived PW values running 1+" as far inland as western
Arizona with 1.5" values along the southern California coast. Those
values are well in excess of 200% of normal. The snow level radar in
the San Bernardino County mountains showing snow levels running
around 10 kft currently.

Upper trough west of San Francisco will eject inland today in
response to an even deeper/colder closed low moving south out of the
Gulf of Alaska. The deep moisture will be riding along the southern
edge of an impressive 180 kt jet today which will add not only more
dynamics, but strong orographics along our southwest facing slopes.
Made no change to our existing weather headlines. Model QPF output
continues to indicate 1+" rainfall amounts likely from the Morongo
Basin east into southern Mohave County, in addition to the Spring
Mtns and eastern Sierra Slopes. Those high snow levels will limit
our greatest accumulations to above 8500 feet today.

HRRR suggests a pretty defined back to the precipitation shield will
be moving from northwest to southeast this evening. Back looks to
clear southern Nevada/eastern San Bernardino County around 8 pm PST,
and finally Mohave County by 10 pm MST. Best shot for snow in Kyle
Canyon will be this evening as snow levels lower with the exiting
band.

With the exiting band, hi-res models indicate a brief window of
gusty wind as well this evening. A few gusts may exceed 40 mph
briefly, don't believe it warrants a wind advisory. However, by
Friday afternoon and evening as that next trough sags south a more
typical wind scenario develops that may warrant a wind advisory. The
passage of a shortwave trough will bring a chance of showers Friday
and Friday night as well.

.LONG TERM...Saturday through Thursday

Continued unsettled and cool weather is expected for the weekend
into the beginning of next week. Precipitation chances will depend
on the timing and strength of multiple pieces of energy moving
through the mean cyclonic flow, which is always difficult for models
to handle this far out. So moderate confidence in the forecast for
the weekend and Monday. Saturday currently looks to be the better of
the days for the weekend, with most of the precipitation confined to
the higher terrain of Lincoln and Mohave counties. It may remain
breezy though, especially in the westerly prone areas near Yucca
Valley and Morongo Basin. By Sunday, another decent push of forcing
digs down out of the Pacific Northwest, resulting in another round
of scattered precipitation across much of the area. By that time,
the atmospheric river that has been plaguing the West Coast should
shut off and the flow will be more westerly, so QPF will be lighter
than what we have seen recently. Precipitation chances linger
through Monday before the back end of the upper level trough finally
shifts eastward and we should dry out Monday night through mid week.
In its wake, cooler air will filter in on northerly flow and
therefore well below temperatures are expected for much of next
week.

Forecast confidence quickly decreases for the end of next week as
models have differing solutions on how strong and far south the next
upper level system will dig. Another period of unsettled weather is
possible, but will not invest much into forecast details past
Thursday at this time.
&&

.AVIATION...For McCarran...Rain and low cigs will continue through
the day with cigs hovering around 2k feet and vsbys between 3-5sm.
Heavier rain will return between 20-24z this afternoon with vsbys
potentially dropping below 3sm and cigs to less than 2k feet.
Northeast winds will persist into the afternoon with speeds
generally less than 8 kts. Winds are expected to increase later this
afternoon and become more southwesterly around 10 kts. Rain is
expected to push east of the area after 02z with improving cigs and
vsby overnight. Southwest winds are also likely to increase this
evening with gusts out of the southwest approaching 20kts. VFR
conditions are expected on Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain will continue through the day through out the
region. Lower cigs and possibly reduced visibility due to moderate
to heavy rain is possible at times through much of the day. Cigs 5k
feet or lower will be common along with the potential of seeing
vsbys less than 5sm. The worst cigs will likely be in the Sierra
where less than 1000ft is possible. Heaviest rain will likely be
south of highway 40 through San Bernardino and southern Mohave
counties. The precipitation will end from west to east this evening
and early tonight, with improving conditions expected through the
night. Winds should increase out o f the south to southwest through
the night though, with the strongest winds near DAG where gusts 30-
35kts are possible through the first half of tonight. Gusty winds
may subside for a brief period early Friday morning but may increase
again Friday midday.
&&

.SPOTTER INFORMATION STATEMENT...A weather system will
bring heavy snow to the southern Sierra Nevada, less for the Spring
Mountains through tonight. Locally heavy rain is expected for parts
of San Bernardino and Mohave Counties. Spotters are encouraged to
report any significant weather or impacts according to standard
operating procedures.
&&

UPDATE...Adair
SHORT TERM...Pierce
LONG TERM...Wolf
AVIATION...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Feb 14, 9:21 AM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
921 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      2 NE YUCCA VALLEY       34.14N 116.40W
02/14/2019                   SAN BERNARDINO     CA   EMERGENCY MNGR

            PAXTON ROAD AT EAST BURNT MOUNTAIN WASH
            CLOSE DUE TO FLASH FLOODING.

&&

DB
Local storm report, Feb 14, 10:03 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      5 SSE WIKIEUP           34.64N 113.57W
02/14/2019                   MOHAVE             AZ   DEPT OF HIGHWAYS

            EAST ROAD WAS CLOSED AT BANEGAS CROSSING DUE
            TO FLOODING.

0631 AM     FLASH FLOOD      3 W YUCCA VALLEY        34.11N 116.49W
02/14/2019                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF FLASH FLOODING IN THE
            MORONGO BASIN. HIGHWAY 62 WAS FLOODED IN
            MULTIPLE AREAS FROM MORONGO VALLEY TO YUCCA
            VALLEY. BELLA VISTA RD IN MORONGO VALLEY WAS
            FLOODED WITH WATER ALSO ENTERING A HOME.
            FLOODING CONTINUED AT LEAST THROUGH 830 AND
            PROBABLY LONGER.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 5:35 AM PSTAreal Flood AdvisoryVEFSan Bernardino2 hr
Feb 14, 7:36 AM PSTFlash Flood WarningVEFSan Bernardino8 hr
Feb 14, 8:33 AM PSTAreal Flood AdvisoryVEFInyo6 hr
Feb 14, 10:00 AM PSTAreal Flood AdvisoryVEFInyo5 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.